Association between number of medications used and nutritional markers among elderly persons with chronic diseases: National Health Survey (2013)

Isabel Cristina Bento Mary Anne Nascimento Souza Sérgio Viana Peixoto About the authors

Abstract

Objective:

to evaluate the association between the number of medications taken and nutritional markers in Brazilian elderly persons diagnosed with chronic diseases.

Method:

study based on data from the National Health Survey (PNS) 2013, for the population aged 60 years or older who reported at least one chronic disease (hypertension, diabetes mellitus, heart disease, stroke, arthritis, depression, lung disease and chronic renal failure) (7,770 elderly persons). The outcome was the number of medications used for the selected diseases (0, 1 to 2 and 3 or more), and the exploratory variables were food consumption markers and anthropometric indicators (body mass index, waist circumference and waist-to-height ratio). The associations were evaluated by multinomial logistic regression, estimating the odds ratio and confidence intervals (95%) and considering potential confounding factors.

Results:

the use of a greater number of medications was positively associated with the consumption of fruits and vegetables, fish and milk, and negatively associated with the consumption of sweet foods, soft drinks and meat with excess fat; a greater consumption of medications was also associated with higher anthropometric indicator values.

Conclusion:

although a greater consumption of medications was associated with better dietary indicators, these elderly persons also had higher anthropometric indicator values, including a higher concentration of central adiposity.

Keywords:
Health of the Elderly; Drug Utilization; Food Consumption; Nutritional Status; Health Surveys

Universidade do Estado do Rio Janeiro Rua São Francisco Xavier, 524 - Bloco F, 20559-900 Rio de Janeiro - RJ Brasil, Tel.: (55 21) 2334-0168 - Rio de Janeiro - RJ - Brazil
E-mail: revistabgg@gmail.com
Accessibility / Report Error